Fun with Lugol’s solution…not really

A recent ISMP Medication Safety Alert shared various errors that have occurred with Lugol’s solution over the ages. Lugol’s solution is a concentrated liquid form of potassium iodide and iodine known for its use in the treatment of hyperthyroidism. It’s also a dangerous drug because it’s typically dosed in drops, not mL’s.

Anyway, the ISMP alert shared several examples of oral overdoses with Lugol’s solution secondary to confusion between drops and mL’s. However, mixed in with all the “typical” errors, was the little gem below. Even though the error is more than a decade old, I can’t help but wonder “what the heck were they thinking!”. By the way, my initial read through had me thinking cursive “OS” (oculus sinister, i.e. LEFT eye). With that said, I wouldn’t have actually dispensed it because nothing else on the prescription fits.

image

One of the errors reported more than a decade ago involved an order to administer 10 drops of Lugol’s solution mixed with "OJ" (orange juice), but nurses misinterpreted "OJ" as OD (right eye). The patient received several doses of Lugol’s solution in his right eye. The error was identified when the patient complained to the physician about how painful the eye drops were.

Posted in | | 1 Response

One response to “Fun with Lugol’s solution…not really”

  1. December 12, 2011 at 11:21 pm |

    Yowza! That’s what happens when the pharmacist is not involved. I guess the charge nurse must have gotten it herself after the pharmacy closed.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.